MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 S/+0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 36 S/+0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75100856
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/22/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, a trial femoral head 36 s/+0 was noticed to be fractured.As this was noticed upon cleaning and sterilization activities, there was not patient involvement.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that, a trial femoral head 36 s/+0 was noticed to be fractured.As this was noticed upon cleaning and sterilization activities, there was no patient involvement.The device intended for use in treatment has been returned for further investigation.Upon visual inspection, the reported failure could be confirmed and one flap on the inside of the device is broken-off.A complaint history review was performed.Seven (7) additional complaints regarding the batch in question were found.Six (6) out of the seven (7) additional complaints had the same failure mode as the reported one.A review of the production documentation did not reveal any deviations from the standard manufacturing procedure.Based on the available information and the performed investigation, the reported failure mode and the complaint could be confirmed.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.These issues are due to high loads, beyond the design limit, that may arise on the tabs during manipulation.The failure modes may further be exacerbated by excessive use of the device over time.The performance of the device is within the risks level that are anticipated in the risk management documentation.The current design remains therefore state of the art.As part of the continuous improvement smith + nephew is nonetheless working on a design enhancement, options are currently being reviewed and tested at our facility.The current design will be further monitored through post-market surveillance processes.No further actions are necessary at this time point.The returned device will be scrapped.

Brand Name
TRIAL FEMORAL HEAD 36 S/+0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15553650
Report Number9613369-2022-00513
Device Sequence Number6077667
Product Code LZO
UDI-Device Identifier07611996121896
UDI-Public07611996121896
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100856
Device Catalogue Number75100856
Device Lot NumberA52715
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2022
Supplement Date Received by Manufacturer10/04/2022
Initial Report FDA Received Date10/06/2022
Supplement Report FDA Received Date11/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/22/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown